Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

September 4, 2021Eddy County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Sep 4, 2021, 3:45 PM MDT for Eddy County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2021, 3:45 PM MDT (21:45 UTC)
Expired
Sep 4, 2021, 4:15 PM MDT
In force
30 min
Issued by
NWS Midland/Odessa, TX
Hail
0.75 in
Wind
55

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 191 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS84 KMAF 042145
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM MDT Sat Sep 4 2021
 
NMZ028-042215-
Eddy County Plains NM-
345 PM MDT Sat Sep 4 2021

...A strong thunderstorm will impact portions of central Eddy County
through 415 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad North, or over Carlsbad, moving west at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Carlsbad North, Lake
Avalon, Otis, Cavern City Air Terminal and Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3249 10409 3231 10409 3232 10446 3257 10439
TIME...MOT...LOC 2145Z 104DEG 25KT 3243 10420 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

88

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Sep 4, 1:15 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 4, 1:15 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
215 PM CDT Sat Sep 4 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Sat Sep 4 2021

Thunderstorms are possible once again this afternoon and evening,
and while it looks like CNM and HOB are most likely to see
impacts, significant uncertainty in timing/location precludes TS
mention at this time. Thus, will monitor and amend as needed.
Otherwise, VFR conditions will prevail. A slow moving cold front
will progress into the region later today, resulting in an E/NE
wind shift at CNM and HOB by late afternoon, and possibly INK and
MAF by this evening, but until then, expect S/SE winds to continue
at all terminals.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 212 PM CDT Sat Sep 4 2021

Similar to the last few days, we're already seeing thunderstorm
development over the higher terrain of the Davis and Guadalupe
Mountains this afternoon, with additional development over the
adjacent plains. Storms will continue across these areas into this
evening, with isolated storms once again possible further east where
remnant boundaries or convergent zones may act as foci for
convection. Also of interest this afternoon is a cold front that has
been progressing slowly south through the day, and while it's rather
diffuse, seems to be located roughly along a Roswell-Tatum-Lubbock
line. Coverage of showers and thunderstorms along this front has
remained isolated to scattered, though as it continues to progress
south, coverage may increase, particularly across portions of
Southeast New Mexico and the Northern Permian Basin. As the front
continues sagging south on Sunday, precipitation chances will also
shift southward, and while there's uncertainty as to how widespread
activity will be, it does look like the best chance for storms will
generally remain north of I-10, and particularly across the higher
terrain and adjacent plains where upslope flow will yield more
favorable conditions for storm development. Locally heavy rain
continues to be the main concern this afternoon through Sunday, and
while a few storms may become strong and capable of producing gusty
winds and small hail, organized severe weather is not expected.
Overnight temperatures tonight will be similar to the past few
nights, just a couple of degrees above normal for most in the middle
60s and lower 70s. Highs Sunday look to edge a bit lower given the
presence of the front and potential precipitation and cloud
cover, though highs in the 80s and lower 90s will still be warm,
but closer to normal for early September. Rain chances will linger
into Sunday night, with lows in the 60s for most of Southeast New
Mexico and West Texas, with lower 70s generally confined to the
Pecos and Rio Grande Valleys.

&&

.LONG TERM...
(Monday through  Friday)
Issued at 212 PM CDT Sat Sep 4 2021

A cold front will be in the area Monday, but how far south it
travels will depend on overnight convection Sunday night. Most
likely the front will end up somewhere in the southern Permian
Basin/Pecos River Valley. Between the cold front and strong heating
in the higher terrain we should see scattered showers and
thunderstorms across much of the area. With the front, clouds, and
even some precipitations around, Monday looks to be the "coolest"
day of the next week. Highs will generally be in the upper 80's to
near 90 degrees.

Strong ridging builds in from the west Tuesday and sticks around
into next weekend. This will put an end to precipitation chances and
lead to above normal temperatures. Highs will rise back up into the
90's, but with drier air around, lows will fall into the 60's.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               71  91  69  90 /  10  30  20  30
Carlsbad                 68  85  66  87 /  20  50  20  20
Dryden                   71  97  71  96 /  10   0  10  20
Fort Stockton            68  93  69  91 /  10  10  10  30
Guadalupe Pass           65  78  63  78 /  20  40  20  20
Hobbs                    67  84  64  86 /  20  40  20  20
Marfa                    60  86  60  85 /  10  20  10  20
Midland Intl Airport     70  92  68  89 /  10  20  20  30
Odessa                   71  92  69  90 /  10  20  20  30
Wink                     71  93  70  92 /  10  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...84
LONG TERM....29
AVIATION...84
Hazardous weather outlook, Sep 4, 1:12 PM MDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
212 PM CDT Sat Sep 4 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
212 PM CDT Sat Sep 4 2021 /112 PM MDT Sat Sep 4 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected this afternoon, mainly over Southeast New
Mexico and the western higher terrain. Any thunderstorms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rainfall is possible through Sunday night, mainly over
Southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 4, 3:19 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
319 PM MDT Sat Sep 4 2021

NMZ028-034-042145-
Southern Lea County NM-Eddy County Plains NM-
319 PM MDT Sat Sep 4 2021

...A strong thunderstorm will impact portions of southeastern Eddy
and southwestern Lea Counties through 345 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Malaga, or 22 miles east of Carlsbad, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3236 10417 3250 10407 3230 10359 3205 10385
TIME...MOT...LOC 2119Z 306DEG 8KT 3230 10387

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

88
Special weather statement, Sep 4, 3:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM MDT Sat Sep 4 2021

NMZ028-042215-
Eddy County Plains NM-
345 PM MDT Sat Sep 4 2021

...A strong thunderstorm will impact portions of central Eddy County
through 415 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad North, or over Carlsbad, moving west at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Carlsbad North, Lake
Avalon, Otis, Cavern City Air Terminal and Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3249 10409 3231 10409 3232 10446 3257 10439
TIME...MOT...LOC 2145Z 104DEG 25KT 3243 10420

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:00 PM MDTSpecial Weather StatementMAFEddy30 min
Sep 4, 3:19 PM MDTSpecial Weather StatementMAFEddy26 min
Sep 4, 4:50 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Sep 4, 5:01 PM MDTFlash Flood WarningMAFEddy3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.